Michigan, 2014Cold in Michigan, January 1, 2014
January 1, 2014 · NWS MQT · 5 events in 5 counties and zones
Arctic air spreading into the area along with wind around 10 mph at times caused wind chill readings in the 25 to 30 below zero range over portions of west and central Upper Michigan for the early morning of the 1st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air spreading into the area along with wind around 10 mph at times caused wind chill readings in the 25 to 30 below zero range over portions of west and central Upper Michigan for the early morning of the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 31, 8:27 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Dec 31, 8:27 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
827 PM EST TUE DEC 31 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 312 PM EST TUE DEC 31 2013
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW NEAR HUDSON BAY
WITH A DEEP TROUGH OVER THE EASTERN U.S. THE CLOSED LOW HEADS TO
JAMES BAY BY THIS EVENING AND OFF TO QUEBEC ON WED.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THE FORECAST PERIOD.
NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND SOME DEEPER
MOISTURE ON WED WHICH WILL CAUSE A RESURGENCE OF LAKE EFFECT SNOW
SHOWERS WITH THE SHORTWAVE ENERGY AND MOISTURE HELPING.
COMPLICATED FORECAST WITH TWO EVENTS OCCURRING THIS FORECAST PERIOD.
FIRST IS WIND CHILLS. WITH SFC HIGH PRESSURE RIDGE BUILDING INTO THE
AREA OVERNIGHT...WINDS SHOULD GO BELOW 10 MPH AND SOME RADIATIONAL
COLLING WILL TAKE PLACE. TEMPERATURES WILL GET DOWN TO -20F IN MANY
PLACES IN THE WEST WITH WINDS UNDER 10 MPH. WILL NOT ISSUE A WIND
CHILL ADVISORY FOR TONIGHT...BUT WILL MENTION WIND CHILLS IN THE HWO
PRODUCT DOWN TO -35F DUE TO THE COLD CONTRIBUTING TO IT...NOT THE
WIND.
SECOND EVENT WILL BE LAKE EFFECT SNOW SHOWERS. FOR THE
KEWEENAW...CONDITIONS WILL IMPROVE TONIGHT AS WINDS DIE DOWN WHICH
WILL SHUT DOWN THE LOW VISIBILITIES IN THE SNOW SHOWERS AND WILL LET
THE ADVISORY EXPIRE AT 7 PM AS SCHEDULED. FOR THE EAST...950 MB
CONVERGENCE GETS STRONGER OVERNIGHT IN ALGER...NORTHERN SCHOOLCRAFT
AND LUCE COUNTIES AND WILL EXTEND THE ADVISORY THROUGH TONIGHT FOR 1
TO 4 ADDITIONAL INCHES OF SNOW. WILL THEN CONTINUE THE ADVISORY FOR
ALGER COUNTY FOR WED AND FOLLOWED THE REGWRF MODEL FOR THIS FORECAST
WITH HINT OF A MESOLOW AND STRONG CONVERGENCE OCCURRING TO FOCUS A
STRONG LAKE EFFECT SNOW BAND OVER THE COUNTY ON WED AND COULD SEE UP
TO 5 INCHES OF SNOW OUT OF IT. FOR TEMPERATURES...FOLLOWED CLOSE TO
THE BIAS CORRECTED ADJMOS WHICH THOSE SEEMED REASONABLE AND WERE
COLD. DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 413 PM EST TUE DEC 31 2013
MUCH OF THE LONG TERM FORECAST WILL CONTINUE TO BE DOMINATED BY THE
UPPER TROUGH OVER EASTERN CANADA AND THE UPPER GREAT LAKES...WHICH
WILL LEAD TO BELOW NORMAL TEMPERATURES FOR MUCH OF THE PERIOD.
OVERALL...MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...WITH
ANOTHER WAVE ON THE SOUTHWEST SIDE OF THE UPPER TROUGH SWEEPING
THROUGH WEDNESDAY NIGHT INTO THURSDAY MORNING.
WEDNESDAY NIGHT...EXPECT LAKE EFFECT TO BE ONGOING IN THE NORTH
WIND BELTS AS A WEAK SURFACE TROUGH IS STRETCHING NORTHWEST OVER
UPPER MICHIGAN FROM A SURFACE LOW TAKING SHAPE IN THE OHIO RIVER
VALLEY. WILL NEED TO KEEP A CLOSE EYE ON HOW THINGS EVOLVE DURING
THE DAY WEDNESDAY...AS HIGHER RESOLUTION MODELS DEVELOP A MESO-LOW
NEAR MUNISING AND PUSH IT INTO THE MARQUETTE COUNTY AREA ON
WEDNESDAY EVENING. THAT IDEA DOESN/T SEEM TOO UNREASONABLE BASED OF
THE EXPECTED NEAR SURFACE WINDS LIKELY VEERING EASTERLY AND ALLOWING
THE LOW LEVEL BOUNDARY LAYER FEATURES TO TAKE CONTROL.
UNFORTUNATELY...CONFIDENCE IS LOW ON THE STRENGTH AND LOCATION OF
THIS ENHANCED SNOW BAND...LARGELY WITH THE POOR HANDLING MODELS HAVE
HAD ON SIMILAR SITUATIONS OVER THE LAST MONTH. FROM MY
EXPERIENCE...THE REGIONAL GEM AND OUR LOCAL WRF-ARW RUNS HAVE SEEMED
TO PERFORM BEST IN THESE SITUATIONS...SO HAVE TRIED TO FOLLOW THEIR
IDEAS ON THIS FEATURE...WHICH IS MUCH FARTHER TO THE EAST THAN THE
NAM AND NCEP WRF RUNS (MAINLY BETWEEN MUNISING AND SHOT POINT).
THUS...WILL HAVE THE HIGHEST SNOWFALL AMOUNTS AND POPS IN THAT
LOCATION WED NIGHT INTO THURSDAY. WILL STILL KEEP A FOCUS OF HIGHER
POPS IN THE NORTHEAST PART OF MARQUETTE COUNTY SINCE WINDS SHOULD
STILL BE FAVORABLE FOR SOME LAKE EFFECT TO COME ONSHORE. INTENSITY
OF THE LOW AND CONVERGENCE WILL DETERMINE SNOWFALL AMOUNTS AND HAVE
WENT WITH A MIDDLE GROUND OF 2-5INCHES BOTH ON WED NIGHT AND
THURSDAY IN WESTERN ALGER COUNTY. EXPECT A TRANSITION BACK TO
NORTHWEST FLOW LOCATIONS ON THURSDAY AS THE SURFACE TROUGH SHIFTS
SOUTHEAST WITH THE LOW MOVING INTO THE MID ATLANTIC STATES. OVER
THE WEST...MOST LOCATIONS SHOULD SEE LIGHTER SNOW UNDER THE
NORTH-NORTHEAST WINDS. BUT THE LONGER FETCH AND INCREASED
CONVERGENCE NEAR IRONWOOD COULD LEAD TO A LITTLE HIGHER
AMOUNTS...ALTHOUGH UNCERTAINTY REMAINS ON EXACT LOCATION DUE TO THE
WINDS ON THE WEST SIDE OF THE TROUGH. WHERE THE LAKE EFFECT
CLOUDS ARE WED NIGHT...TEMPS SHOULD BE HELD UP SOMEWHAT...BUT STILL
IN THE SINGLE DIGITS BELOW ZERO. AWAY FROM THE LAKE EFFECT AREAS
THERE WILL BE SOME MID CLOUDS MOVING THROUGH TO KEEP THE LOWS FROM
DROPPING TOO LOW INITIALLY...BUT ONCE THEY DEPART LATER IN THE NIGHT
VALUES WILL DROP AROUND INTO THE LOWER TEENS BELOW ZERO. WINDS WILL
BE FAIRLY LIGHT...SO THAT SHOULD KEEP WIND CHILLS IN CHECK AND
GENERALLY WARMER THAN ADVISORY LEVEL.
THE UPPER WAVE WILL SHIFT EAST ON THURSDAY AFTERNOON/NIGHT AND LEAD
TO A BRIEF REPRIEVE TO THE COLD WEATHER ON FRIDAY AND INTO
SATURDAY. HIGH PRESSURE THAT WILL BE OVER THE AREA ON THURSDAY
NIGHT WILL SHIFT EAST THROUGH THE NIGHT AND EXIT ON FRIDAY MORNING.
AS THIS OCCURS...THE NEXT SURGE OF THE POLAR VORTEX WILL BEGIN
DIVING SOUTHEAST THROUGH THE CANADIAN ROCKIES EARLY FRIDAY AND INTO
THE UPPER MISSISSIPPI VALLEY ON FRIDAY NIGHT. A SURFACE LOW WILL
DEVELOP IN ASSOCIATION WITH THIS WAVE AND THE INCREASING GRADIENT
AHEAD OF IT WILL LEAD TO INCREASING SOUTHERLY FLOW OVER THE UPPER
GREAT LAKES REGION FRIDAY INTO FRIDAY NIGHT. WHILE THIS SOUTHERLY
FLOW WILL SHIFT THE LES ON LAKE SUPERIOR NORTH...THERE WILL BE
THE OPPORTUNITY FOR LES OFF LAKE MICHIGAN OVER THE FAR EASTERN
PART OF THE CWA. IN ADDITION...MID LEVEL WARM AIR ADVECTION WILL
LEAD TO THE POTENTIAL FOR SOME SNOW SHOWERS OVER THE NORTH HALF OF
THE CWA FRIDAY AFTERNOON. MODELS DIFFER SOMEWHAT ON THE EXACT TRACK
OF THE LOW AS IT MOVES THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY
MORNING...BUT THE GENERAL CONSENSUS IS IT TRACKING FROM LAKE OF THE
WOODS AND EAST ALONG THE US/CANADIAN BORDER TO NORTHERN LAKE
SUPERIOR BY 12Z SATURDAY AND JAMES BAY AT 00Z SUNDAY. WITH THIS
TRACK OF THE LOW...EXPECT THE BEST FORCING/PRECIP TO BE NORTH OF
UPPER MICHIGAN...BUT DO EXPECT SOME SNOW SHOWERS MOVING THROUGH IN
ASSOCIATION WITH THE COLD FRONT LATE FRIDAY NIGHT INTO SATURDAY
MORNING. WILL CONTINUE TO SHOW A PERIOD OF CHANCE POPS FOR THE
PASSAGE OF THIS LOW.
BEHIND THE LOW...COLD AIR WILL BEGIN TO SURGE INTO THE AREA
SATURDAY NIGHT THROUGH SUNDAY AND LEAD TO ANOTHER PERIOD OF BELOW
NORMAL TEMPERATURES AND LAKE EFFECT SNOW FOR THE END OF THE WEEKEND
AND INTO THE FIRST HALF OF NEXT WEEK. MODELS DO DIFFER ON THE
TIMING OF THE COLD AIR AND THE STRENGTH/LOCATION OF THE LOW SITTING
NEAR HUDSON BAY. THIS INFLUENCES LAKE EFFECT LOCATION...BUT THE
COLD AIR WILL BE SUPPORTIVE OF LAKE EFFECT OFF LAKE SUPERIOR SUNDAY
INTO TUESDAY. AT THIS TIME...GENERAL IDEA/CONSENSUS FOR WINDS IN THE
MODELS...AND FOLLOWED WITH THE FORECAST...IS FOR MORE WESTERLY
WINDS ON SUNDAY...TRANSITIONING TO NORTHWESTERLY FOR MONDAY AND
TUESDAY. SINCE LES WILL HAPPEN...HAVE UTILIZED LES CLIMO FOR POPS
BASED OFF WIND DIRECTION AND TRENDED POPS UP SIGNIFICANTLY IN SOME
AREAS (WHILE REDUCING IN OTHERS...ESPECIALLY SOUTH CENTRAL). WITH
THE EXPECTED COLD AIR...SNOW RATIOS WILL BE ON THE LOW END AND THE
LARGEST IMPACT FROM THE SNOW WILL BE THE REDUCED VISIBILITIES AND
BLOWING/DRIFTING FROM ANY GUSTY WINDS. MODELS HAVE BEEN TRENDING A
LITTLE WARMER ON 850MB TEMPS (-28 TO -32C) UNDER THE POLAR
VORTEX FOR MONDAY...BUT IT SHOULD STILL BE VERY COLD AND SIMILAR OR
A LITTLE COLDER THAN WE HAVE SEEN OVER THE LAST COUPLE OF DAYS. EVEN
THE LAST COUPLE OF DAYS WITH 850MB TEMPS AROUND -23 TO -26C...THE
INTERIOR WESTERN U.P. HAS STRUGGLED TO SEE 0. THUS...THINK TRENDING
HIGHS DOWN FOR MONDAY SEEMS REASONABLE AND HAVE BELOW ZERO VALUES
OVER THE INTERIOR WEST. WILL ALSO BEGIN TO ADDRESS THIS COLD AIR AND
WIND CHILLS IN THE HWO/EHWO FOR MONDAY/TUESDAY AS IT WILL START TO
IMPACT THE SCHOOLS COMING BACK INTO SESSION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 622 PM EST TUE DEC 31 2013
KIWD...AS THE FLOW JUST ABV THE SFC VEERS SLOWLY TOWARD THE N...
EXPECT MORE LK EFFECT CLDS/-SHSN TO IMPACT THIS LOCATION OVERNGT AND
WED. MVFR CONDITIONS THIS EVNG SHOULD GIVE WAY TO PREDOMINANT IFR
VSBYS EVEN THOUGH THE -SHSN WL BE LIGHT AS THE SMALL FLAKES WL BE
EFFICIENT AT REDUCING VSBY.
KCMX... AS THE FLOW VEERS SLOWLY TOWARD A MORE UNFVRBL N DIRECTION
THIS FCST PERIOD...EXPECT ONLY LIGHT -SHSN WITH PREDOMINANT MVFR
CONDITIONS.
SAW...EXPECT VFR CONDITIONS THRU MOST OF TNGT WITH DOWNSLOPE NW
FLOW. BUT AS THE LLVL WINDS VEER TOWARD A MORE UPSLOPE N
DIRECTION...EXPECT SOME -SHSN AND MVFR CONDITIONS TO DVLP AND
PERSIST THRU THE DAY ON WED.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 312 PM EST TUE DEC 31 2013
HEAVY FREEZING SPRAY WILL REMAIN A CONCERN FOR MAINLY CENTRAL AND
EASTERN LAKE SUPERIOR THROUGH TONIGHT...AS AIR TEMPS CONTINUE TO BE
IN THE TEENS ABOVE ZERO TO THE SINGLE DIGITS BELOW ZERO...AND NW TO
N WINDS IN THE 20-30KT RANGE.
STRONG HIGH PRESSURE OVER SASKATCHEWAN WILL BUILD INTO MINNESOTA
TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH THURSDAY.
OTHERWISE...THE PESKY LOW/TROUGH STRETCHING FROM EASTERN LAKE
SUPERIOR TO ALL OF SOUTHEASTERN ONTARIO WILL EXIT EASTWARD
TODAY...LEAVING A WEAKENING TROUGH ACROSS LAKE SUPERIOR THAT WILL
LINGER THROUGH THURSDAY...AS THE HIGH PRESSURE SYSTEM TO OUR WEST
SINKS INTO THE MID MISSISSIPPI VALLEY. EXPECT LOW PRESSURE ALONG THE
CENTRAL U.S./CANADIAN BORDER FRIDAY TO CROSS LAKE SUPERIOR AND
ONTARIO ON SATURDAY. AHEAD OF THIS LOW...S GUSTS OF 25-30KTS LATE
FRIDAY AFTERNOON INTO SATURDAY MORNING MAY JUMP UP TO GALES
/PARTICULARLY ACROSS E LAKE SUPERIOR FRIDAY NIGHT/.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MIZ007-
085.
LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THURSDAY FOR MIZ006.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST WEDNESDAY FOR LSZ249-
250-267.
HEAVY FREEZING SPRAY WARNING UNTIL 9 AM EST WEDNESDAY FOR LSZ243-
244-264-266.
HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST WEDNESDAY FOR LSZ248-
265.
HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST /MIDNIGHT CST/
WEDNESDAY FOR LSZ241-242-263.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...SRF
AVIATION...KC
MARINE...07Hazardous weather outlook, Dec 31, 4:46 PM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 PM EST TUE DEC 31 2013
MIZ006-007-085-011200-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
446 PM EST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
MODERATE TO OCCASIONALLY HEAVY LAKE EFFECT SNOW WILL CONTINUE ACROSS
AREAS FAVORED BY WEST-NORTHWEST WINDS...MAINLY EAST OF MUNISING NEAR
LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
WIND CHILL READINGS AWAY FROM LAKE SUPERIOR WILL BE 20 TO AS LOW AS
25 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT TO OCCASIONALLY MODERATE LAKE EFFECT SNOW SHOWERS WILL CONTINUE
THROUGH THURSDAY ALONG LAKE SUPERIOR. THE STRONGEST SNOW SHOWERS ARE
EXPECTED TO BECOME FOCUSED OVER WESTERN ALGER COUNTY WEDNESDAY
AFTERNOON THROUGH THURSDAY.
AREAS INLAND FROM LAKE SUPERIOR COULD SEE WIND CHILLS DROP AS LOW AS
25 BELOW ZERO WEDNESDAY NIGHT.
ARCTIC AIR WILL MOVE INTO THE UPPER GREAT LAKES ON SATURDAY NIGHT AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK. THIS WILL LEAD TO LAKE
EFFECT SNOW IN LOCATIONS FAVORED BY WEST TO NORTHWEST WINDS...ALONG
WITH DANGEROUSLY COLD WIND CHILL READINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
MIZ002-004-005-009>011-084-011200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
446 PM EST TUE DEC 31 2013 /346 PM CST TUE DEC 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ANOTHER COLD NIGHT IS EXPECTED OVER THE INTERIOR OF WESTERN UPPER
MICHIGAN...WITH LOWS AWAY FROM LAKE SUPERIOR BETWEEN 10 AND 25 BELOW
ZERO. LIGHTER WINDS ARE EXPECTED TONIGHT...WHICH WILL LIMIT WIND
CHILL READINGS TO 20 TO 30 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL VALUES OF 20 TO 25 BELOW ZERO MAY BE POSSIBLE LATE
WEDNESDAY NIGHT...AND LATE THURSDAY NIGHT.
ARCTIC AIR WILL MOVE INTO THE UPPER GREAT LAKES ON SATURDAY NIGHT AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK. THIS WILL LEAD TO LAKE
EFFECT SNOW IN LOCATIONS FAVORED BY WEST TO NORTHWEST WINDS...ALONG
WITH DANGEROUSLY COLD WIND CHILL READINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
MIZ001-003-011200-
KEWEENAW-NORTHERN HOUGHTON-
446 PM EST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
LIGHT TO OCCASIONALLY MODERATE LAKE EFFECT SNOW SHOWERS WILL SLOWLY
DIMINISH EARLY THIS EVENING. SEE THE LATEST FORECAST AND WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.
WIND CHILL VALUES BETWEEN 20 AND 25 BELOW ZERO WILL CONTINUE THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL VALUES NEAR 20 BELOW ZERO WILL LINGER INTO WEDNESDAY
MORNING...AND WILL AGAIN BE POSSIBLE THURSDAY MORNING...AND LATE
THURSDAY NIGHT.
ARCTIC AIR WILL MOVE INTO THE UPPER GREAT LAKES ON SATURDAY NIGHT AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK. THIS WILL LEAD TO LAKE
EFFECT SNOW IN LOCATIONS FAVORED BY WEST TO NORTHWEST WINDS...ALONG
WITH DANGEROUSLY COLD WIND CHILL READINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
MIZ012>014-011200-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
446 PM EST TUE DEC 31 2013 /346 PM CST TUE DEC 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
WIND CHILLS READINGS OF 20 TO 25 BELOW ZERO WILL BE POSSIBLE
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILLS WILL LINGER IN THE 20 TO 25 BELOW ZERO RANGE INTO EARLY
WEDNESDAY.
ARCTIC AIR WILL MOVE INTO THE UPPER GREAT LAKES ON SATURDAY NIGHT AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK. THIS WILL LEAD TO DANGEROUSLY
COLD WIND CHILL READINGS DURING THE OVERNIGHT AND MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 PM EST TUE DEC 31 2013 /346 PM CST TUE DEC 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A FEW NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED THIS
EVENING.
HEAVY FREEZING SPRAY IS EXPECTED ACROSS MAINLY CENTRAL AND EASTERN
LAKE SUPERIOR. SEE THE LATEST LAKE SUPERIOR FORECAST AND THE MARINE
WEATHER PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ACROSS THE EAST
HALF OF LAKE SUPERIOR FRIDAY NIGHT AND EARLY SATURDAY MORNING.
HEAVY FREEZING SPRAY IS POSSIBLE OVER MUCH OF LAKE SUPERIOR ON
MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 PM EST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
In the hours before
Local storm report, Dec 31, 6:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
628 PM EST TUE DEC 31 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW 3 NE RICE LAKE 47.19N 88.24W
12/31/2013 M11.8 INCH HOUGHTON MI PUBLIC
SNOW DURATION 24 HOURS
&&
NWS MARQUETTE MI
IRIS SYSTEMCold/Wind Chill, Ontonagon
- When
- January 1, 12:00 AM EST to 4:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Wind chills over the interior were between 25 and 30 below zero for the early morning of the 1st.
Cold/Wind Chill, Marquette
- When
- January 1, 12:00 AM EST to 6:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The K.I. Sawyer AWOS recorded wind chills between 25 and 30 below zero for the early morning of the 1st.
Cold/Wind Chill, Gogebic
- When
- January 1, 12:00 AM CST to 3:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Ironwood AWOS recorded wind chills between 25 and 30 below zero.
Cold/Wind Chill, Iron
- When
- January 1, 12:00 AM CST to 4:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Wind chills were between 25 and 30 below zero for the early morning of the 1st.
Cold/Wind Chill, Southern Schoolcraft
- When
- January 1, 2:00 AM EST to 5:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- AWOS
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The Manistique AWOS recorded wind chills between 25 and 30 below zero for the early morning of the 1st.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Montana, January 1 to 4, 20141 death · 78 kt wind · 30 events
- Heavy Snow in Ohio, January 1 to 2, 2014$1.3 million · 6 events
- Heavy Snow in New York, January 1 to 3, 2014$268,000 · 16 events
- Winter Storm in Ohio, January 1 to 2, 2014$350,000 · 2 events
- Drought in New Mexico, January 1 to 31, 201434 events
- Heavy Snow and Winter Weather in New York, January 1 to 3, 201427 events
- Winter Weather in Indiana, January 1 to 2, 201424 events
- Flooding in Arkansas, January 1 to 27, 2014$25,000 · 3 events
- Drought in Texas, January 1 to 31, 201422 events
- Drought in Oklahoma, January 1, 201420 events
- Winter Storm in New York, January 1 to 3, 201418 events
- Drought in Nebraska, January 1 to 31, 201417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487833, 487835, 487832, 487834, 487836.